Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 107, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 8, 2014, 3:38 PM CDT for Elmore County, Macon County, Montgomery County, Alabama. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2014, 3:38 PM CDT (20:38 UTC)
- Expired
- Aug 8, 2014, 4:11 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Elmore County, AL, Macon County, AL, Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 28 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 3:40 PM CDT | TSTM WND DMG | 2 Sw Emerald Mountain, AL | TREE DOWN BLOCKING RIFLE RANGE RD NEAR DOZIER RD. TIME ESTIMATED FROM RADAR. |
| Aug 8, 3:50 PM CDT | TSTM WND DMG | 4 Nne Emerald Mountain, AL | TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 819 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
664 WUUS54 KBMX 082038 SVRBMX ALC051-087-101-082130- /O.NEW.KBMX.SV.W.0107.140808T2038Z-140808T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 338 PM CDT FRI AUG 8 2014 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA... WEST CENTRAL MACON COUNTY IN SOUTHEAST ALABAMA... NORTHEASTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA... * UNTIL 430 PM CDT * AT 338 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR AUBURN UNIVERSITY IN MONTGOMERY...OR 6 MILES EAST OF MONTGOMERY...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... MOUNT MEIGS...EMERALD MOUNTAIN...WAUGH...TYSONVILLE... VICTORYLAND...SHORTER...BRASSELL AND WARE. THIS INCLUDES... INTERSTATE 85 EXIT NUMBERS 4 THROUGH 22... WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME DAMAGE...ESPECIALLY TO SMALLER STRUCTURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX LAT...LON 3259 8597 3234 8587 3229 8623 3243 8629 TIME...MOT...LOC 2038Z 252DEG 12KT 3238 8617 $$ 77/GLEASON
2 follow-up statements
390
WWUS54 KBMX 082053
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
353 PM CDT FRI AUG 8 2014
ALC051-087-101-082130-
/O.CON.KBMX.SV.W.0107.000000T0000Z-140808T2130Z/
ELMORE AL-MACON AL-MONTGOMERY AL-
353 PM CDT FRI AUG 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MONTGOMERY...WEST CENTRAL MACON AND SOUTHEASTERN ELMORE COUNTIES
UNTIL 430 PM CDT...
AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR MOUNT MEIGS...OR 9 MILES EAST OF
MONTGOMERY...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
EMERALD MOUNTAIN...WAUGH...TYSONVILLE...VICTORYLAND...SHORTER...
BRASSELL AND WARE.
THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 9 THROUGH 22...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3233 8614 3237 8621 3246 8622 3259 8597
3234 8587
TIME...MOT...LOC 2052Z 252DEG 12KT 3239 8612
$$
77/GLEASON259
WWUS54 KBMX 082111
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
411 PM CDT FRI AUG 8 2014
ALC051-087-101-082121-
/O.CAN.KBMX.SV.W.0107.000000T0000Z-140808T2130Z/
ELMORE AL-MACON AL-MONTGOMERY AL-
411 PM CDT FRI AUG 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONTGOMERY...WEST
CENTRAL MACON AND SOUTHEASTERN ELMORE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH A LINE OF THUNDERSTORMS
MOVING THROUGH SOUTHWESTERN TALLAPOOSA...MACON...EASTERN ELMORE AND
NORTHERN BULLOCK COUNTIES.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3233 8614 3237 8621 3246 8622 3259 8597
3234 8587
TIME...MOT...LOC 2111Z 252DEG 12KT 3241 8605
$$
77/GLEASONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:44 PM CDT, 54 minutes earlier.
Area forecast discussion, Aug 8, 2:44 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 244 PM CDT FRI AUG 8 2014 .DISCUSSION... RADAR COVERAGE HAS INCREASED ACROSS CENTRAL ALABAMA OVER THE LAST COUPLE OF HOURS. A WEAK SURFACE BOUNDARY CAN BE SEEN TRAILING FROM SOUTHERN ILLINOIS...SOUTHEASTWARD INTO GEORGIA...WHERE CONVECTION IS MORE ORGANIZED. MEANWHILE...TO OUR WEST...THE WEAK UPPER LEVEL SHORTWAVE LOOKS TO BE CROSSING MISSISSIPPI...WHERE AN AREA OF SHOWERS AND THUNDERSTORMS IS MOVING TO THE EAST. STORM COVERAGE ACROSS CENTRAL ALABAMA IS EXPECTED TO INCREASE THROUGH THE REMAINDER OF THE AFTERNOON...AS THE WEAK SHORTWAVE ENTERS THE AREA. PREVIOUS FORECAST THOUGHTS REMAIN RELATIVELY UNCHANGED...AND STILL CAN'T RULE OUT DAMAGING STRAIGHT LINE WINDS WITH THIS ACTIVITY THROUGH THE EVENING HOURS. STORMS WILL LIKELY DIMINISH IN COVERAGE AND INTENSITY WITH THE LOSS OF DAYTIME HEATING. THE WEEKEND WILL BE PARTICULARLY WET ACROSS CENTRAL ALABAMA...AS SEVERAL UPPER LEVEL SHORTWAVES TRAVERSE THE AREA. SOUTHERLY FLOW AT THE SURFACE WILL KEEP THE STEADY STREAM OF MOISTURE INTO THE AREA...WITH PWS TOPPING OUT ABOVE 2 INCHES. EVEN WITH THE MOISTURE AND POTENTIAL FOR WIDESPREAD RAIN COVERAGE...TEMPERATURES WILL STILL APPROACH THE 90 DEGREE MARK AND EXCEED IT IN MANY LOCATIONS. MEANWHILE...DEWPOINTS WILL BE IN THE LOWER 70S. THIS WILL ALLOW FOR THUNDERSTORMS TO DEVELOP AND REMAIN ACROSS THE AREA FOR A GOOD PORTION OF THE AFTERNOON AND EVENING ON SATURDAY. SUNDAY WILL BE MUCH OF THE SAME...WITH THE GREATER LIFT AND MOISTURE ACROSS THE SOUTH. STRONG UPPER LEVEL RIDGING WILL BUILD INTO THE WESTERN CONUS BY MONDAY...AND WILL HELP TO DEEPEN AN UPPER LEVEL TROUGH ACROSS THE UPPER MIDWEST. AS THE UPPER TROUGH MOVES EAST...A SURFACE COLD FRONT WILL DEVELOP AND APPROACH CENTRAL ALABAMA ON MONDAY. MODELS ARE IN FAIR AGREEMENT WITH THE DEVELOPMENT OF THE COLD FRONT AND IT ENTERING THE CWA ON TUESDAY AND THEN STALLING JUST TO OUR SOUTH ON WEDNESDAY. GIVEN THE UNCERTAINTY WITH THE OVERALL SET UP...DID NOT MAKE ANY MAJOR CHANGES TO THE PREVIOUS FORECAST. TUESDAY WILL HAVE THE GREATEST CHANCE FOR SHOWERS AND THUNDERSTORMS GIVEN THE INCREASED LIFT ALONG THE FRONT. AS THE FRONT MOVES SOUTH...WINDS WILL BECOME NORTHWESTERLY AND DRY AIR WILL BEGIN TO FILTER IN. THE FRONT WILL REMAIN JUST TO OUR SOUTH THROUGH THE END OF THE EXTENDED FORECAST. MEANWHILE...CENTRAL ALABAMA REMAINS ON THE WESTERN PERIPHERY OF THE DEEP UPPER TROUGH...WHICH COULD ALLOW FOR AN MCS TO DEVELOP AND MOVE INTO THE AREA. HOWEVER...THIS IS EXTREMELY UNCERTAIN AND WILL CONTINUE THE SLIGHT CHANCE AND CHANCE POPS THROUGH THE END OF THE PERIOD. TEMPERATURES THROUGH THE FORECAST PACKAGE WILL BE NEAR NORMAL FOR THIS TIME OF YEAR. 73 && .AVIATION... 18Z TAF DISCUSSION. STILL EXPECTING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS CENTRAL ALABAMA THIS AFTERNOON. MOVED THE START TIME OF THE TEMPO MENTION OF TSRA UP BY A COUPLE HOURS FOR ANB...BHM...EET... AND TCL SINCE THE CUMULUS CLOUDS OVER THESE SITES ARE BECOMING WELL DEVELOPED...AND CONVECTION COULD FORM OVER THEM SHORTLY. ALSO ADDED A TEMPO FOR TSRA AT MGM AND TOI SINCE PRECIP COVERAGE HAS BEEN MORE THAN EXPECTED ACROSS SOUTHERN ALABAMA THIS MORNING. GUSTY WINDS WILL BE POSSIBLE WITH ANY TSRA THIS AFTERNOON...AND THE MICROBURST RISK OVER THE AREA TODAY IS HIGH. PRECIP COVERAGE WILL LESSEN SHORTLY AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. PATCHY FOG MAY DEVELOP AT ANY SITE THAT RECEIVES RAINFALL TODAY... BUT FOR NOW HAVE ONLY INCLUDED A MENTION OF LIGHT FOG FOR TCL AND TOI BASED ON PERSISTENCE. 77/GLEASON && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 90 73 89 71 / 50 70 50 40 20 ANNISTON 72 90 73 90 72 / 50 70 50 60 20 BIRMINGHAM 74 91 74 91 74 / 50 70 50 50 20 TUSCALOOSA 74 92 74 92 73 / 30 70 40 50 20 CALERA 73 91 74 90 72 / 30 70 50 60 20 AUBURN 73 91 73 88 72 / 30 70 50 60 30 MONTGOMERY 74 93 75 91 73 / 20 70 50 60 30 TROY 73 92 74 89 72 / 20 70 40 60 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 8, 1:20 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 120 PM CDT FRI AUG 8 2014 ALZ011>015-017>050-091830- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 120 PM CDT FRI AUG 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED DAMAGING WINDS OF 60 MPH OR GREATER WILL BE POSSIBLE ACROSS CENTRAL ALABAMA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS UNLIKELY...BUT MAY BE NEEDED ON A LOCALIZED BASIS THIS AFTERNOON.
In the hours before
Special weather statement, Aug 8, 2:39 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 PM CDT FRI AUG 8 2014
ALZ021-082015-
CLEBURNE AL-
239 PM CDT FRI AUG 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLEBURNE COUNTY UNTIL
315 PM CDT...
AT 236 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MARS HILLS...OR 11 MILES EAST OF PIEDMONT...MOVING
NORTHEAST AT 5 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN CLEBURNE COUNTY.
&&
LAT...LON 3380 8542 3394 8553 3394 8550 3396 8549
3396 8543 3397 8540 3396 8539 3383 8536
TIME...MOT...LOC 1939Z 238DEG 4KT 3391 8542Special weather statement, Aug 8, 3:06 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT FRI AUG 8 2014
ALZ044-082045-
MONTGOMERY AL-
306 PM CDT FRI AUG 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTGOMERY COUNTY UNTIL
345 PM CDT...
AT 304 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WOODCREST TO SNOWDOUN...AND
MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MONTGOMERY...
MAXWELL AIR FORCE BASE...
MONTGOMERY RIVERWALK STADIUM...
PINEDALE...
ALABAMA STATE CAPITOL...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3234 8650 3240 8646 3240 8643 3243 8638
3241 8631 3246 8631 3248 8628 3249 8623
3247 8623 3245 8619 3243 8619 3244 8613
3227 8601 3221 8603 3215 8634
TIME...MOT...LOC 2006Z 251DEG 11KT 3235 8637 3223 8627
77/GLEASONSpecial weather statement, Aug 8, 3:26 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT FRI AUG 8 2014
ALZ044-082100-
MONTGOMERY AL-
326 PM CDT FRI AUG 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY COUNTY UNTIL 400 PM
CDT...
AT 326 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MEADVILLE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PIKE ROAD...
CARTERS HILL...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3214 8633 3235 8608 3227 8598 3225 8599
3225 8600 3212 8600 3200 8620
TIME...MOT...LOC 2026Z 231DEG 21KT 3214 8617
77/GLEASONThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:11 PM CDT | Special Weather Statement | BMX | Etowah | 34 min |
| Aug 7, 7:42 PM CDT | Special Weather Statement | BMX | Etowah | 33 min |
| Aug 7, 7:48 PM CDT | Special Weather Statement | BMX | Cherokee | 42 min |
| Aug 8, 3:04 PM CDT | Areal Flood Advisory | BMX | Cleburne | 116 min |
| Aug 8, 3:06 PM CDT | Special Weather Statement | BMX | Montgomery | 39 min |
| Aug 8, 3:26 PM CDT | Special Weather Statement | BMX | Montgomery | 34 min |
| Aug 8, 3:50 PM CDT | Special Weather Statement | BMX | Greene, Hale, Sumter | 40 min |
| Aug 8, 4:06 PM CDT | Special Weather Statement | BMX | St. Clair | 24 min |
| Aug 8, 4:09 PM CDT | Special Weather Statement | BMX | Bullock, Macon | 51 min |
| Aug 8, 4:25 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 32 min |
| Aug 8, 4:29 PM CDT | Special Weather Statement | BMX | Cleburne | 31 min |
| Aug 8, 4:30 PM CDT | Special Weather Statement | BMX | Hale, Marengo, Perry | 45 min |
| Aug 8, 5:18 PM CDT | Special Weather Statement | BMX | Clay | 27 min |
| Aug 8, 5:22 PM CDT | Special Weather Statement | BMX | Marengo | 38 min |
| Aug 8, 5:39 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 51 min |
| Aug 8, 6:00 PM CDT | Special Weather Statement | BMX | Marengo | 30 min |
| Aug 8, 6:22 PM CDT | Special Weather Statement | BMX | Shelby | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.